Herbal Medicine Causes Menopause-Like Symptoms In 11-Year-Old
An 11-year-old girl began experiencing hot flashes, a common symptom of menopause, due to a common herbal medication, according to a new study, published in the journal Pediatrics. Researchers say the finding is troubling, and underscores the need to study the effects of these unregulated medications further.
The herb, saw palmetto, is typically used to treat an enlarged prostate in men. However, it is also used to treat baldness, and the 11-year-old girl was taking the supplement to treat telogen effluvium, a common cause of hair loss in children.
Like Us on Facebook
The girl, who remains unnamed, tolerated the supplement for the first month. However, in the second, she began to experience several hot flashes every day. She stopped taking the supplement and the hot flashes went away, but other weird effects did not.
Shortly after she began and stopped the medication, she got her first period. Her periods were abnormal, often lasting 15 days with heavy bleeding. The abnormal periods lasted for a year, long after she stopped taking saw palmetto.
Saw palmetto is known to decrease estrogen levels in the body, which researchers said could explain the side effects. And while there have been studies on the herb's safety in men, little information exists concerning women and children.
While the researchers cannot say for sure that saw palmetto caused the effects, the girl was on no other medication and has no known hormonal disorders, they wrote. The researchers are calling for more research into the herb's effects on young children, and warn parents to be on the lookout for strange effects if their children use it.
© 2012 iScience Times All rights reserved. Do not reproduce without permission.